Texas, 2006

Tornadoes and Hail in Texas, June 21, 2006

June 21, 2006 · NWS AMA · 27 events in 8 counties and zones

and several small landspout tornadoes during the late afternoon and into the evening hours initiated along a frontal boundary and surface trough across the Texas panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail...high winds...and several small landspout tornadoes during the late afternoon and into the evening hours initiated along a frontal boundary and surface trough across the Texas panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 1:45 PM CST, 1 hour earlier.

Area forecast discussion, Jun 21, 1:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT WED JUN 21 2006

.DISCUSSION...CONVECTION ALREADY BEGINNING TO INITIATE JUST TO OUR
NORTHWEST THIS AFTERNOON.  A FEW CELLS ARE STARTING TO SHOW UP
LONG THE SURFACE TROF AXIS AS WELL...BUT MORE IS EXPECTED OVER THE
NEXT FEW HOURS. CURRENTLY...THIS BOUNDARY EXTENDS ROUGHLY FROM NEAR
LIBERAL TO TUCUMCARI. HAVE INCREASED POPS OVERNIGHT...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE CWA.  THERE MAY BE A FEW SEVERE
THUNDERSTORMS TONIGHT (SEE THE SWODY1 FOR MORE SPECIFICS) AND WILL
MENTION THIS POSSIBILITY IN THE ZONES. DO NOT EXPECT THE SURFACE
FRONT TO CLEAR THE PANHANDLES OVERNIGHT. THINK THAT THIS BOUNDARY
WILL HANG UP JUST TO OUR NORTHWEST AND THEN WASH OUT ON THURSDAY WITH
PREDOMINATELY SOUTH TO SOUTHEAST WINDS BY THE AFTERNOON.  WITH THIS
IN MIND...HAVE GONE A FEW DEGREES ABOVE GUIDANCE FOR THURSDAY MAX
TEMPS.  FRONT WILL MAKE ANOTHER APPEARANCE TOMORROW NIGHT AS NEXT
SHORTWAVE TROF EXITS THE ROCKIES.  IT APPEARS THAT MCS DEVELOPMENT IS
LIKELY WITH THIS FEATURE AS LOW-LEVEL MOISTURE SHOULD BE QUITE
SUFFICIENT.  HAVE INCREASED POPS FOR THURSDAY NIGHT TO LIKELY IN THE
NORTHEAST TO CHANCE IN THE SOUTHWEST.  WE ARE ONCE AGAIN IN THE
SLIGHT RISK FOR TOMORROW SO CANNOT RULE SEVERE WEATHER OUT AT THIS
TIME. THIS MCS SHOULD HELP TO PUSH THE FRONT THROUGH THE AREA BY
FRIDAY MORNING WITH WINDS QUICKLY SHIFTING NORTHEAST TO EAST DURING
THE DAY.  WITH ENHANCED UPSLOPE FLOW AND MARGINAL MOISTURE...HAVE
RETAINED THE SLIGHT CHANCE POPS FOR FRIDAY AND FRIDAY EVENING. THE
COOLER MAV TEMPS ALSO LOOK DECENT SO WILL NOT STRAY TOO FAR AT THE
MOMENT.

THE MID/UPPER-LEVEL RIDGE WILL GENERALLY REMAIN TO OUR WEST...
CENTERED OVER THE SOUTHWEST CONUS THROUGH THE REMAINDER OF THE
FORECAST PERIOD.   THIS WILL KEEP US IN NORTHWESTERLY (TO NORTHERLY)
FLOW ALOFT AND WILL PROVIDE AT LEAST A SLIGHT CHANCE OF CONVECTION
FOR MOST AFTERNOON/EVENING PERIODS. THE GFS/CANADIAN ARE BOTH
ADVERTISING ANOTHER WEAK FRONT TO MOVE INTO THE PANHANDLES LATE
SUNDAY.  EXPECT THIS BOUNDARY TO HANG UP ACROSS THE AREA AND SERVE
AS ADDITIONAL FOCUS FOR CONVECTION SUNDAY NIGHT THROUGH MONDAY NIGHT
AS WELL.  WITH THAT IN MIND...HAVE UNDERCUT THE MEX TEMPS SLIGHTLY
FOR MONDAY AFTERNOON.  BY TUESDAY...EXPECT A SLOW WARMING TREND
BACK INTO THE MID 90S AS THE RIDGE INCHES SLOW EAST AND H85 TEMPS
APPROACH 30C ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  62  87 /  20  50  50  20
BEAVER OK                  67  87  64  89 /  50  60  60  20
BOISE CITY OK              63  87  61  86 /  40  60  60  20
BORGER TX                  69  92  69  89 /  30  60  60  20
BOYS RANCH TX              67  94  65  89 /  20  50  50  20
CANYON TX                  65  91  61  88 /  20  50  50  20
CLARENDON TX               69  91  66  87 /  20  50  50  20
DALHART TX                 66  91  62  86 /  30  50  50  20
GUYMON OK                  69  88  64  88 /  40  60  60  20
HEREFORD TX                66  91  62  88 /  20  40  40  20
LIPSCOMB TX                69  86  64  88 /  40  60  60  20
PAMPA TX                   67  89  65  85 /  30  60  60  20
SHAMROCK TX                69  90  67  88 /  30  60  60  20
WELLINGTON TX              69  92  68  88 /  30  60  60  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Jun 21, 2:10 PM CST, 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED JUN 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
310 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF DAYTIME HEATING...A SURFACE TROUGH OF LOW PRESSURE
OVER EXTREME EASTERN NEW MEXICO...AN APPROACHING WEAK COLD FRONT INTO
NORTHWEST SECTIONS OF THE PANHANDLES...SUFFICIENT LOW LEVEL
MOISTURE...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM
FROM EASTERN COLORADO AND NORTHEAST NEW MEXICO WILL RESULT IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES LATER THIS AFTERNOON AND EVENING. SOME
OF THE STORMS WHICH FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A WEAK
COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM MOVE THROUGH THE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE
LATE AFTERNOON AND EVENING HOURS FRIDAY THROUGH TUESDAY OF NEXT
WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ISOLATED STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING...AND AGAIN
LATE THURSDAY AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Jun 21, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT WED JUN 21 2006

TXZ013-212130-
CARSON TX-
335 PM CDT WED JUN 21 2006

...STRONG THUNDERSTORM IN NORTHERN CARSON COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF PANHANDLE MOVING EAST AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHERN CARSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

ANDRADE
Special weather statement, Jun 21, 2:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT WED JUN 21 2006

OKZ001-212145-
CIMARRON OK-
345 PM CDT WED JUN 21 2006

...STRONG THUNDERSTORM IN NORTHERN CIMARRON COUNTY...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF BLACK MESA PARK MOVING EAST AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CIMARRON COUNTY...INCLUDING KENTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

ANDRADE

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Deaf Smith

When
June 21, 2:45 PM CST to 2:50 PM CST
Where
Deaf Smith County, 10 mi NNW of Hereford
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
36.267, -101.533

A very thin landspout tornado based on video footage. No reports of damage or injuries and the path length and path width were estimated. The tornado remained over open country.

Hail, Potter

When
June 21, 2:58 PM CST
Where
Potter County, 5 mi N of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -100.983

Hail, Carson

When
June 21, 3:12 PM CST
Where
Carson County, 7 mi WNW of Mc Bride
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.317, -100.900

Reported on the Potter and Carson county line about one and a half miles west of Wilhelm Texas in Carson county.

Hail, Carson

When
June 21, 3:15 PM CST
Where
Carson County, 5 mi N of Pantex
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.300, -100.917

Hail, Potter

When
June 21, 3:20 PM CST
Where
Potter County, 3 mi NW of Amarillo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.300, -100.850

Hail, Potter

When
June 21, 3:20 PM CST
Where
Potter County, 6 mi W of Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.333, -101.400

Hail, Potter

When
June 21, 3:22 PM CST
Where
Potter County, 4 mi W of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.950, -102.467

Hail, Potter

When
June 21, 3:23 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.267, -101.817

Hail, Deaf Smith

When
June 21, 3:32 PM CST
Where
Deaf Smith County, Hereford
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.550, -101.583

Hail, Sherman

When
June 21, 3:37 PM CST
Where
Sherman County, Stratford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.400, -101.567

Hail, Randall

When
June 21, 3:50 PM CST
Where
Randall County, 3 mi SW of Amarillo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -101.850

Hail, Carson

When
June 21, 4:09 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.917

Hail, Carson

When
June 21, 4:16 PM CST
Where
Carson County, Panhandle
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.883

Tornado, Hansford

When
June 21, 4:30 PM CST to 4:35 PM CST
Where
Hansford County, 5 mi N of Gruver
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
35.983, -101.750

Small landspout tornado reportedly remained over open country. No damage and no injuries were reported. The path length and path width were estimated.

Hail, Armstrong

When
June 21, 4:37 PM CST
Where
Armstrong County, 9 mi S of Washburn
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.900

Tornado, Hansford

When
June 21, 4:38 PM CST to 4:45 PM CST
Where
Hansford County, 5 mi W of Spearman
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
34.817, -102.400

A small landspout tornado was confirmed by photographs. No damage and no injuries were reported. Path length and path width were estimated. The tornado remained over open country.

Thunderstorm Wind, Randall

When
June 21, 4:40 PM CST
Where
Randall County, 7 mi S of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.417, -102.067

Hail, Armstrong

When
June 21, 5:04 PM CST
Where
Armstrong County, 7 mi W of Claude
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.850

Thunderstorm Wind, Armstrong

When
June 21, 5:04 PM CST
Where
Armstrong County, 7 mi W of Claude
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.350, -101.383

Hail, Hansford

When
June 21, 5:15 PM CST
Where
Hansford County, 3 mi NW of Spearman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -101.383

Hail, Hansford

When
June 21, 5:38 PM CST
Where
Hansford County, Gruver
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -101.583

Tornado, Sherman

When
June 21, 6:08 PM CST to 6:10 PM CST
Where
Sherman County, 23 mi SE of Lautz
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
36.200, -101.283

A small landspout tornado remained over open country. The path width and path length were estimated. No damage or injuries were reported.

Tornado, Hansford

When
June 21, 6:10 PM CST to 6:20 PM CST
Where
Hansford County, 7 mi W of Gruver
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.100, -101.817

A landspout tornado remained over open country. The path length and path width were estimated. No damage or injuries were reported.

Thunderstorm Wind, Ochiltree

When
June 21, 7:39 PM CST
Where
Ochiltree County, 10 mi W of Perryton
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.117, -101.483

Hail, Ochiltree

When
June 21, 7:48 PM CST
Where
Ochiltree County, 8 mi SW of Perryton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.117, -101.483

Hail, Ochiltree

When
June 21, 7:49 PM CST
Where
Ochiltree County, 9 mi SW of Perryton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.233, -101.233

Hail, Ochiltree

When
June 21, 7:52 PM CST
Where
Ochiltree County, 8 mi SSW of Perryton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.267, -101.400

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517594, 5517595, 5517596, 5517597, 5517598, 5517599, 5517600, 5517601, 5517602, 5517603, 5517604, 5517642, 5517643, 5517657, 5517644, 5517645, 5517646, 5517647, 5517648, 5517649, 5517650, 5517651, 5517652, 5517653, 5517654, 5517655, 5517656.